Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 33, NWS Memphis, TN

May 3, 20096 counties in Tennessee

NWS Memphis, TN issued this flash flood warning at May 3, 2009, 6:47 PM CDT for 6 counties in Tennessee. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2009, 6:47 PM CDT (23:47 UTC)
Expired
May 3, 2009, 10:45 PM CDT
In force
4 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, TN, Chester County, TN, Decatur County, TN, Hardin County, TN, Henderson County, TN, McNairy County, TN

What was reported inside it

TimeReportWhereRemark
May 3, 8:00 PM CDTFLASH FLOOD4 Nnw Parsons, TNSEVERAL LOW WATER CROSSINGS ACROSS DECATUR COUNTY ARE FLOODED INCLUDING BIBLE HILL AND CUB CREEK HALL ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 72 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 032348
FFWMEG
TNC017-023-039-071-077-109-040345-
/O.NEW.KMEG.FF.W.0033.090503T2348Z-090504T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
647 PM CDT SUN MAY 3 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DECATUR COUNTY IN TENNESSEE...
  SOUTHEASTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  HARDIN COUNTY IN SOUTHWEST TENNESSEE...
  EASTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
  MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 1045 PM CDT

* AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 2 HOURS DOPPLER
  RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAINFALL HAS FALLEN ACROSS
  THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO T O FULLER
  STATE PARK...SARDIS...PARSONS...MORRIS CHAPEL...MASSEYVILLE...
  DECATURVILLE AND DARDEN.

THIS WARNING INCLUDES THE FOLLOWING LOW WATER CROSSINGS IN DECATUR
COUNTY BIBLE HILL ROAD AT SHIPMAN CREEK...BIBLE HILL ROAD IN
PARSONS...BOHANNON LD ROAD AT RICKETTS CREEK...CONCORD ROAD AT LESTER
CREEK...FAIRGROUND ROAD...HAYNES ROAD AT HOG CREEK...HOG CREEK ROAD
AT MILLS BRANCH...LARGE ROAD AT RUSSIAN CREEK...LARGO ROAD 4...
NORTHWOOD STREET IN PARSONS...OAK PARK ROAD AT CHEROKEE HEIGHTS
ROAD...OLD LEXINGTON ROAD AT BEAR CREEK AND W O BAKER ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 CAN BE EXPECTED IN THE WARNED 
AREA THROUGH 1045 PM CDT BEFORE RAIN ENDS.

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

.IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3538 8802 3531 8801 3530 8798 3508 8798
      3501 8878 3535 8879 3553 8828 3587 8825
      3587 8821 3586 8821 3586 8804 3581 8796
      3573 8802 3561 8802 3550 8796 3546 8804
      3543 8803 3541 8796

$$
2 follow-up statements
000 
WGUS74 KMEG 040204
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
902 PM CDT SUN MAY 3 2009

TNC017-023-039-071-077-109-040345-
/O.CON.KMEG.FF.W.0033.000000T0000Z-090504T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DECATUR TN-CARROLL TN-HENDERSON TN-CHESTER TN-HARDIN TN-MCNAIRY TN-
902 PM CDT SUN MAY 3 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
MCNAIRY...HARDIN...SOUTHERN CHESTER...EASTERN HENDERSON...
SOUTHEASTERN CARROLL AND DECATUR COUNTIES...

AT 850 PM CDT...EMERGENCY MANAGEMENT IN DECATUR COUNTY REPORTED 
HEAVY RAIN OVER THE WARNED AREA AND SEVERAL ROADS FLOODED. OVER THE 
PAST 3 HOURS...DOPPLER RADAR ESTIMATES THAT 1 TO 3 INCHES OF 
RAINFALL HAS FALLEN ACROSS THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PARSONS...
DECATURVILLE AND DARDEN. THIS WARNING INCLUDES THE FOLLOWING LOW
WATER CROSSINGS IN DECATUR COUNTY BIBLE HILL ROAD AT SHIPMAN CREEK...
BIBLE HILL ROAD IN PARSONS...BOHANNON LD ROAD AT RICKETTS CREEK...
CONCORD ROAD AT LESTER CREEK...FAIRGROUND ROAD...HAYNES ROAD AT HOG
CREEK...HOG CREEK ROAD AT MILLS BRANCH...LARGE ROAD AT RUSSIAN
CREEK...LARGO ROAD 4...NORTHWOOD STREET IN PARSONS...OAK PARK ROAD AT
CHEROKEE HEIGHTS ROAD...OLD LEXINGTON ROAD AT BEAR CREEK AND W O
BAKER ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.ADDITIONAL RAINFALL AMOUNTS UP TO ONE HALF ARE POSSIBLE IN THE 
WARNED AREA THROUGH 11 PM CDT BEFORE THE RAIN ENDS.

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3538 8802 3531 8801 3530 8798 3508 8798
      3501 8878 3535 8879 3553 8828 3587 8825
      3587 8821 3586 8821 3586 8804 3581 8796
      3573 8802 3561 8802 3550 8796 3546 8804
      3543 8803 3541 8796

$$
000 
WGUS74 KMEG 040337
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1036 PM CDT SUN MAY 3 2009

TNC017-023-039-071-077-109-040346-
/O.EXP.KMEG.FF.W.0033.000000T0000Z-090504T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DECATUR TN-CARROLL TN-HENDERSON TN-CHESTER TN-HARDIN TN-MCNAIRY TN-
1036 PM CDT SUN MAY 3 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1045 PM CDT FOR MCNAIRY...
HARDIN...SOUTHERN CHESTER...EASTERN HENDERSON...SOUTHEASTERN CARROLL
AND DECATUR COUNTIES...

THE HEAVY RAIN WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS THE 
WARNED AREA. NO ADDITIONAL HEAVY RAINFALL CAN BE EXPECTED FOR THE 
REST OF TONIGHT INTO MONDAY. THUS THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3538 8802 3531 8801 3530 8798 3508 8798
      3501 8878 3535 8879 3553 8828 3587 8825
      3587 8821 3586 8821 3586 8804 3581 8796
      3573 8802 3561 8802 3550 8796 3546 8804
      3543 8803 3541 8796

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 3, 3:10 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 3, 3:10 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
310 PM CDT SUN MAY 3 2009

.DISCUSSION...

RAIN CURRENTLY OVER NORTH MISSISSIPPI AND SOUTHWEST TENNESSEE WILL
BEGIN PUSHING EAST TONIGHT AS THE FRONT FINALLY BEGINS TO PUSH OUT
OF THE CWA.  EXPECT THE FLASH FLOOD WATCH WILL BE ABLE TO BE
CANCELLED BY MIDNIGHT. AFTER MIDNIGHT...EXPECT ONLY LIGHT RAIN TO
AFFECT SOUTHEASTERN SECTIONS OF THE CWA. WOULD NOT BE SURPRISED TO
SEE SOME FOG DEVELOPMENT AS WELL. LOWS WILL RANGE FROM THE LOWER 50S
ACROSS NORTHEAST ARKANSAS TO THE UPPER 50S ACROSS NORTHEAST
MISSISSIPPI.

MONDAY...EXPECT MAINLY DRY WEATHER AS HIGH PRESSURE BEGINS TO BUILD
OVER THE MIDSOUTH. CAN/T RULE OUT A FEW LIGHT SHOWERS OVER NORTHEAST
MISSISSIPPI IN THE MORNING. COULD SEE SOME BREAKS IN SUN BY THE
AFTERNOON ACROSS NORTHEAST ARKANSAS OTHERWISE CONDITIONS WILL REMAIN
MOSTLY CLOUDY. HIGHS WILL BE IN THE UPPER 60S TO LOWER 70S.

MONDAY NIGHT INTO TUESDAY...WEAK HIGH PRESSURE WILL REMAIN OVER THE
MIDSOUTH. EXPECT PARTLY CLOUDY CONDITIONS WITH TEMPERATURES IN THE
50S FOR LOWS AND MID TO UPPER 70S FOR HIGHS.

TUESDAY NIGHT INTO WEDNESDAY NIGHT...A COLD FRONT AND AN ASSOCIATED
SHORTWAVE WILL MOVE THROUGH THE MIDSOUTH. THIS WILL BRING THE
CHANCES FOR SHOWERS AND THUNDERSTORMS BACK TO THE AREA. WITH AN
ALREADY SATURATED GROUND WOULD NOT BE SURPRISED IF THERE ARE
ADDITIONAL FLASH FLOODING OR RIVER FLOODING CONCERNS WITH THIS NEXT
FRONT.

THURSDAY...MAY SEE A BRIEF BREAK IN CHANCES FOR RAIN AS AREA WILL BE
BETWEEN SYSTEMS. HIGHS WILL BE IN THE MID 80S.

THURSDAY NIGHT INTO SATURDAY...WET PATTERN CONTINUES AS ANOTHER
FRONT MOVES INTO THE MIDSOUTH. MODELS CONTINUE TO HAVE PROBLEMS WITH
TIMING OF THIS SYSTEM. THUS WILL CONTINUE WITH POPS DURING THIS
ENTIRE PERIOD.

HIGH PRESSURE SHOULD BUILD INTO THE AREA BY SUNDAY.

KRM

&&

.AVIATION...

18Z TAFS

LOW PRESSURE OVER THE ARKLATEX WILL MOVE ENE...ALONG THE FRONT
THAT STRETCHES ACROSS NORTH MISSISSIPPI...AND INTO MIDDLE
TENNESSEE THIS EVENING. THIS FEATURE WILL BRING ANOTHER SHOT OF
MODERATE TO HEAVY RAIN TO MUCH OF THE MID SOUTH...GENERALLY SOUTH
OF I-40...THROUGH EARLY THIS EVENING. NORTH OF THE FRONT MVFR/IFR
CONDS WILL CONTINUE AS RAIN MOVES BACK IN THIS AFTERNOON. VFR
CONDS AT KTUP WILL DETERIORATE TO MVFR AS MODERATE TO HEAVY RAIN
PUSHES IN THERE AS WELL. CURRENT RADAR TRENDS INDICATE SOME
LIGHTNING STRIKES IN THE RAIN SHIELD SO KEPT VCTS AT KMEM...KMKL
AND KTUP THROUGH EARLY EVENING. THINKING THAT ALL SITES HAVE
THREAT OF DENSE FOG WITH LIFR/VLIFR CONDS LATER
TONIGHT..ESPECIALLY KMKL AND KTUP WHERE WINDS MAY DIMINISH THE
MOST. NORTH/NORTHEAST WINDS CAN BE EXPECTED WITH WIND SPEEDS
BETWEEN 6-10 KTS BEFORE DECREASING AFTER 06Z.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  56  68  57  76 /  50  10  10  10
MKL  54  66  50  73 /  60  20  10  10
JBR  52  69  54  72 /  40  10  10  10
TUP  59  72  56  80 /  70  40  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR CRITTENDEN-LEE AR-
     PHILLIPS-ST. FRANCIS.

MO...NONE.
MS...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-FAYETTE-GIBSON-HARDEMAN-HARDIN-HAYWOOD-
     HENDERSON-MADISON-MCNAIRY-SHELBY-TIPTON.

&&
Hazardous weather outlook, May 3, 11:40 AM CDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1140 AM CDT SUN MAY 3 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1140 AM CDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE SOUTHEAST HALF OF THE
MIDSOUTH...GENERALLY ALONG AND TO THE SOUTHEAST OF A LINE FROM
FORREST CITY ARKANSAS TO HUNTINGDON TENNESSEE THROUGH TONIGHT.
BETWEEN ONE AND THREE ADDITIONAL INCHES OF RAINFALL IS
POSSIBLE...LOCALLY MORE ACROSS NORTH MISSISSIPPI. THE HEAVIER RAIN
WILL GRADUALLY DIMINISH FROM THE WEST LATE THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORMS SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT
OFFICIALS ACROSS THE SOUTHEAST HALF OF THE MIDSOUTH SHOULD RELAY
REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN
MEMPHIS.

KRM

In the hours before

Local storm report, May 3, 5:38 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      5 E JACKSON             35.63N 88.74W
05/03/2009                   MADISON            TN   PUBLIC

            WATER COVERING SECONDARY HIGHWAYS JUST EAST OF JACKSON

0520 PM     FLASH FLOOD      2 W LEXINGTON           35.65N 88.43W
05/03/2009                   HENDERSON          TN   PUBLIC

            WATER COVERING BACK ROADS NEAR LEXINGTON

&&

MRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 10:22 AM CDTRiver Flood WarningMEGDecatur, Perry9 days
May 3, 4:29 PM CDTAreal Flood WarningMEGDecatur6 hr
May 3, 4:40 PM CDTFlash Flood WarningMEGCarroll, Chester, Crockett, Fayette, Gibson, Hardeman and 3 more6 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.